Ohio, 2016

Damaging Wind in Ohio, May 12, 2016

May 12, 2016 · NWS ILN · 1 event in 1 county or zone

Showers and isolated thunderstorms developed ahead of a cold front during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and isolated thunderstorms developed ahead of a cold front during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 12, 6:03 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, May 12, 6:03 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
703 PM EDT THU MAY 12 2016

.SYNOPSIS...
Thunderstorms and a cold front will push east across the region
tonight. Behind the front, drier and cooler conditions are
expected on Friday. Another cold front will move through Friday
night into Saturday morning, bringing a chance of rain, and even
cooler conditions for the weekend.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Convection is finally starting to fire across Indiana and central
KY ahead of the better organized convection which developed in srn
ILN and wrn KY earlier this afternoon. Mesoscale models are in
good agreement in pushing an area of convection across the region
this evening. Expect good coverage of the convection, so went
categorical pops thru 06Z. Better instability is across KY, so
the stronger storms could push through the srn counties. Embedded
with these storms could be pockets of heavy rain. Toyed with issue
a Flash Flood Watch for some of the srn counties, but feel that
the pcpn will be progressive enuf tonight that any high water
issues would be very isolated.

More stable air works in behind the cold front after 06Z. Several
models are lingering low level moisture, so held onto a little
more cloudiness at the tail of tonight.

Dropped temperatures tonight into the lower to mid 50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure ridge will work into the fa on Friday. H8 caa on
Friday should allow for cu development by late morning, so upped
cloud cover for tomorrow. Highs tomorrow will be slightly below
normal, ranging in the upper 60s to lower 70s.

Secondary cdfnt, driven by a digging H5 shortwave will push into
the region Friday night. Front will bring a good area of showers
with it. Went likely pops across much of the fa, with 50 pops in
the extreme srn counties. Showers should be lingering in the ern
counties early Saturday morning, before pushing off to the east.
H8 temps drop below 0C on Saturday. Instability showers will be
possible, so lingered a slight chance pop for part of the day.
Highs will be much below normal for Saturday, with temperatures
only making it back into the 50s.

Strong high pressure will begin to build in for Saturday night.
Clouds should begin to break up allowing temps to drop into the
30s for most locations. Very isolated frost could be a
possibility for some of the nrn counties, but feel it is too low
to really worry about right now.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A cool airmass will be reinforced over the Ohio Valley on Sunday.
Northwest flow at the surface will be topped by a cutoff low
dropping southeast to Lake Erie and Lake Ontario and then being
shunted to the east in the afternoon. Vorticity maxima rotating
around the closed low will interact with the cold air aloft and have
a chance to spark some sprinkles or light showers with daytime
heating hitting the top of the column.

High pressure will then build over the region Monday for a brief
respite. The upper level pattern will then become zonal with a l/w
trough situated w-e from mn to me. a surface warm front will nose
into the Ohio Valley from the southwest and showers and
thunderstorms will occur along it starting later Monday night and
more so on Tuesday.

The evolution of the front is in question for Wednesday onward as
the models diverge on their solutions. Opted to try to bring in
drier air with high pressure building to the northwest on Wednesday
night after the front crosses during the day Wednesday.

After the weekend's cool start in the 50s, temperatures will rise
slightly each subsequent day, falling slightly short of
climatological normals in the lower 70s by the end of the forecast
period. Nighttime low temperatures will start in the lower 40s and
warm slightly each subsequent night to end up in the middle and
upper 50s by Thursday night.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Showers and thunderstorms just west of the taf sites this evening
in association with a surface cold front. High res models
indicate these showers and thunderstorms to approach the western
TAF sites close to 0z while passing through the eastern TAF sites
around or a little after 3z. Forecast soundings do support thunder
but instability will be falling. Reductions is visibilities and
cigs are likely in the more organized storms.

As the cold front moves through the area tonight cigs will drop to
MVFR. Global forecast soundings tend to support low cigs hanging
around through the morning while the high res models support the
cigs clearing out relatively quickly. Low level RH fields on the
RAP show MVFR cigs re-developing just after sunrise across the
north. Have trended tafs towards possible redevelopment across the
north while more VFR towards the south.

During the day Friday winds will stay out of the west as surface
high pressure remains off to our south and west. VFR expected
during the day Friday.

OUTLOOK...MVFR ceilings and visibilities possible Saturday morning and
again on Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...Franks
AVIATION...Haines
Hazardous weather outlook, May 12, 2:50 AM EST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
350 AM EDT THU MAY 12 2016

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
130800-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
350 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. SOME STRONG TO SEVERE STORMS ARE POSSIBLE...WITH A
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-130800-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-ROSS-
HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
350 AM EDT THU MAY 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. SOME STRONG TO SEVERE STORMS ARE POSSIBLE...WITH A
POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

IN ADDITION...CURRENT GROUND CONDITIONS REMAIN WET FROM RAIN OVER
THE PAST SEVERAL DAYS. IF PROLONGED HEAVY RAINFALL OCCURS IN
STORMS TODAY...THERE WILL BE THE POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

HATZOS

The radar

The Cincinnati radar (KILN), 55 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
May 12, 8:05 PM EST to 8:07 PM EST
Where
Clark County, 0.94 mi SSW of Park Layne
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
39.888, -84.038

A tree fell onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624196.